Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 15, 1998, 8:30 PM CDT for Grant County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1998, 8:30 PM CDT (01:30 UTC)
- Expired
- Apr 15, 1998, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 9:00 PM CDT | Hail 1 | Blue River, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS1 KLSE 160131 RRA SVRLSE WIC043-160230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 930 PM CDT * AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF DUBUQUE... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POTOSI AT 850 PM ROCKVILLE AT 900 PM ELLENBORO AT 910 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. SWC/TJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:30 PM CDT, 6 hours earlier.
Area forecast discussion, Apr 15, 2:30 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT WED APR 15 1998 LATEST RUC DATA SHOWING SURFACE LOW OVER SOUTHERN IOWA MOVING TO THE EAST. KARX 88D SHOWING RAIN ACROSS MUCH OF THE FORECAST AREA. ADDITIONAL AREA LOCATED UPSTREAM ACROSS NORTHERN IOWA. 12Z UPPER AIR ANALYSIS SHOWING ZERO DEGREE 850 MB ISOTHERM NOT FAR TO THE NORTH OF THE FORECAST AREA. SHORT TERM FORECAST CHALLENGE OVERNIGHT WILL BE PRECIPITATION AND THE INTRUSION OF COLD AIR... CHANGING THE PRECIPITATION OVER TO SNOW. FORECAST SOUNDINGS WOULD INDICATE THE POTENTIAL FOR RAIN TO MIX WITH SNOW NORTH AND WEST. PROBLEMS RESIDE IN THE TIMING OF INTRUDING COLD AIR ALOFT AS WELL AS THE IMPACT OF THE LOWER DEWPOINTS TO THE NORTH AND DRY AIR INTRUSION NOTED AT 850 MB DURING THE FORECAST PERIOD. IN THE SHORT TERM... RELATIVE HUMIDITIES AND OMEGA REMAIN FAVORABLE FOR PRECIPITATION TO CONTINUE. HOWEVER... GREATER FORCING AND DYNAMICS MOVE EAST OF THE FORECAST AREA BY 12Z THURSDAY. THEREFORE PRECIPITATION SHOULD CONTINUE ACROSS THE FORECAST AREA DURING THE OVERNIGHT PERIOD WITH A GENERAL DECREASE BY MORNING. WILL SUGGEST A MIX NORTH OF KLSE AND FOR MINNESOTA. RAIN CONTINUING OVERNIGHT WITH A FEW THUNDERSTORMS POSSIBLE IN EXTREME SOUTHWEST WISCONSIN AND ADJACENT IOWA ZONES. TEMPERATURES CLOSE TO NGM MOS. KRC
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.